Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Shreveport, LA

February 20, 1997Union Parish, Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 20, 1997, 10:12 PM CST for Union Parish, Louisiana; Union County, Arkansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 10:12 PM CST (04:12 UTC)
Expired
Feb 20, 1997, 11:15 PM CST
In force
63 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Union County, AR, Union Parish, LA

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 10:20 PM CSTThunderstorm Wind 60Mt Holly, AR
Feb 20, 10:30 PM CSTThunderstorm Wind 60El Dorado, AR
Feb 20, 10:35 PM CSTThunderstorm Wind 60Junction City, AR
Feb 20, 10:40 PM CSTThunderstorm Wind 60Farmerville, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 7:30 PM CSTTornado WatchSPC6 hr
Feb 20, 6:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210412 RRA
SVRSHV
ARC139-LAC111-210515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1012 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTH ARKANSAS
 
   ...UNION COUNTY
 
 
IN NORTHEAST LOUISIANA
 
   ...UNION PARISH
 
AT 1010 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NEAR SMACKOVER ARKANSAS SOUTH TO NEA R
CORINTH LOUISIANA. THIS LINE WAS MOVING TO THE EAST NEAR 25 MPH WHILE
THE INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING TO THE NORTH NORTHEAST
AT NEAR 50 MPH. DAMAGING WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS
LINE OF STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
3/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:27 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 20, 8:27 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST THU FEB 20 1997

SQUALL LINE ASSOCIATED WITH UPR LVL DYNAMICS CONTG TO WORK ITS WAY
SLOWLY ACRS CWA THIS EVNG. LATEST SFC ANALYSIS INDICATES SFC BOUNDARY
STILL FAR TO THE WEST ACRS CNRL TX. ANOTHER ROUND OF SHWRS AND TSTMS
SHUD ACCOMPANY THIS BOUNDARY LATE TONIGHT WHEN CDFNT PRESSING S ACRS
W TX AND WRN OK PICKS UP THIS BOUNDARY AND CARRIES IN E.

NEED TO MAINTAIN MENTION OF PCPN ACRS E TX AND SE OK MAINLY AFTER
MIDNIGHT NOW WHILE PCPN CONTS THRU MIDNIGHT AR AND LA. THERE WILL BE
BRIEF PERIOD OF NO PCPN ACRS AR AND LA LATE TONIGHT BUT MORE PCPN
EXPECTED BEFORE SUNRISE FRI.

OTHERWISE DONT SEE ANY NEED TO MAKE MAJOR CHANGES TO GOING FCSTS.

18

In the hours before

Local storm report, Feb 20, 7:44 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
744 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0515 PM    BIG SANDY                 TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING ALONG HWY
                                          80 REPORTED BY NWS/WCM

0521 PM    5 W LONGVIEW              TX   50 MPH TSTM GUST
02/20/97   GREGG                          REPORTED BY SPOTTER
                                          BETWEEN HWY 80 AND 42

0555 PM    KILGORE                   TX   FLOODING
02/20/97   GREGG                          STREET FLOODING REPORTED
                                          IN TOWN
0555 PM    HENDERSON                 TX   FLOODING
02/20/97   RUSK                           STREET FLOODING REPORTED
                                          IN TOWN

0605 PM    LONGVIEW                  TX   .5 INCH HAIL
02/20/97   GREGG                          REPORTED BY SPOTTER

0605 PM    3 N MARSHALL              TX   WIND DAMAGE
02/20/97   HARRISON                       TREES DOWN REPORTED BY
                                          COOP OBSERVER

0607 PM    10 N GLADEWATER           TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING CLOSED HWY
                                          271 REPORTED BY SPOTTER

0609 PM    2 SE MT PLEASANT          TX   WIND DAMAGE
02/20/97   TITUS                          TREES DOWN ON COUNTY ROAD
                                          14 REPORTED BY SPOTTER

0730 PM    1 W TEXARKANA             TX   WIND DAMAGE
02/20/97   BOWIE                          TREES DOWN REPORTED BY
                                          SPOTTER

20
Local storm report, Feb 20, 7:54 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA

744 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0515 PM    BIG SANDY                 TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING ALONG HWY
                                          80 REPORTED BY NWS/WCM

0521 PM    5 W LONGVIEW              TX   50 MPH TSTM GUST
02/20/97   GREGG                          REPORTED BY SPOTTER
                                          BETWEEN HWY 80 AND 42

0555 PM    KILGORE                   TX   FLOODING
02/20/97   GREGG                          STREET FLOODING REPORTED
                                          IN TOWN
0555 PM    HENDERSON                 TX   FLOODING
02/20/97   RUSK                           STREET FLOODING REPORTED
                                          IN TOWN

0605 PM    LONGVIEW                  TX   .5 INCH HAIL
02/20/97   GREGG                          REPORTED BY SPOTTER

0605 PM    3 N MARSHALL              TX   WIND DAMAGE
02/20/97   HARRISON                       TREES DOWN REPORTED BY
                                          COOP OBSERVER

0607 PM    10 N GLADEWATER           TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING CLOSED HWY
                                          271 REPORTED BY SPOTTER

0609 PM    2 SE MT PLEASANT          TX   WIND DAMAGE
02/20/97   TITUS                          TREES DOWN ON COUNTY ROAD
                                          14 REPORTED BY SPOTTER

0730 PM    1 W TEXARKANA             TX   WIND DAMAGE
02/20/97   BOWIE                          TREES DOWN REPORTED BY
                                          SPOTTER

#20
Special weather statement, Feb 20, 8:30 PM CST, 1 hour 42 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097-
109>112-125-126-137-138-150>153-165>167-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST THU FEB 20 1997

...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD
EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE
SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45
MPH...

...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS
...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA...

...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS
AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS...

THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED
FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND
THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD...
AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND
AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS
LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES.

ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF
45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES
AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR.

SIX
Special weather statement, Feb 20, 8:32 PM CST, 1 hour 40 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097-
109>112-125-126-137-138-150>153-165>167-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST THU FEB 20 1997

...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD
EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE
SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45
MPH...

...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS
...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA...

...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS
AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS...

THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED
FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND
THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD...
AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND
AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS
LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES.

ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF
45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES
AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR.

SIX
Local storm report, Feb 20, 10:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1012 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0430 PM    LINDALE                   TX   FLOODING
02/20/97   SMITH                          FARM ROAD 1804 FLOODED
                                          REPORTED BY SMITH COUNTY
                                          SHERRIF DEPARTMENT

0430 PM    8 W TYLER                 TX   FLOODING
02/20/97   SMITH                          HIGHWAY 64 WEST FLOODED
                                          NEAR SMITH COUNTY AND VAN
                                          ZANDT COUNTY LINE REPORTED
                                          BY SMITH COUNTY SHERRIF
                                          DEPARTMENT
0430 PM    FLINT                     TX   FLOODING
02/20/97   SMITH                          FARM ROAD 2868 FLOODED
                                          REPORTED BY SMITH COUNTY
                                          SHERRIF DEPARTMENT

0730 PM    SARATOGA                  AR   WIND DAMAGE
02/20/97   HOWARD                         RADIO TOWER BLOWN OVER
                                          REPORTED BY SPOTTER

0730 PM    1 S DIERKS                AR   WIND DAMAGE
02/20/97   HOWARD                         CHICKEN ROOF
                                          DAMAGE...TREES AND POWER
                                          LINES DOWN REPORTED BY
                                          HOWARD COUNTY EOC

0815 PM    4 S LOGANSPORT            LA   WIND DAMAGE
02/20/97   DE SOTO                        TREES BLOWN ACROSS PARISH
                                          ROAD 191 REPORTED BY
                                          SPOTTER

0830 PM    BENTON                    LA   WIND DAMAGE
02/20/97   BOSSIER                        COUPLE OF TREES BLOWN DOWN
                                          REPORTED BY BOSSIER PARISH

                                          SHERRIF DEPARTMENT

0856 PM    2 SW MANY                 LA   53 MPH TSTM GUST
02/20/97   SABINE                         REPORTED BY COOP OBSERVER

0905 PM    SHONGALOO                 LA   WIND DAMAGE
02/20/97   WEBSTER                        TREES BLOWN ACROSS POWER
                                          LINES REPORTED BY
                                          SPRINGHILL POLICE
                                          DEPARTMENT

0910 PM    NACOGDOCHES               TX   FLOODING
02/20/97   NACOGDOCHES                    FLASH FLOODING REPORTED IN
                                          DOWNTOWN AREA BY SPOTTER

0915 PM    1 S MAGNOLIA              AR   WIND DAMAGE
02/20/97   COLUMBIA                       1 TREE DOWN REPORTED BY
                                          COLUMBIA SHERRIF
                                          DEPARTMENT

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:35 PM CSTSevere Thunderstorm WarningSHVBossier40 min
Feb 20, 8:44 PM CSTSevere Thunderstorm WarningSHVWebster61 min
Feb 20, 8:51 PM CSTFlash Flood WarningSHVBossier, Caddo, Webster3 hr
Feb 20, 9:20 PM CSTSevere Thunderstorm WarningSHVClaiborne55 min
Feb 20, 9:51 PM CSTSevere Thunderstorm WarningSHVBienville69 min
Feb 20, 10:02 PM CSTSevere Thunderstorm WarningSHVLincoln58 min
Feb 20, 10:16 PM CSTSevere Thunderstorm WarningSHVClaiborne29 min
Feb 20, 11:54 PM CSTSevere Thunderstorm WarningSHVOuachita51 min
Feb 20, 7:07 PM CSTFlash Flood WarningSHVHoward, Little River, Sevier4 hr
Feb 20, 7:33 PM CSTSevere Thunderstorm WarningSHVMiller42 min
Feb 20, 9:45 PM CSTSevere Thunderstorm WarningSHVColumbia, Union45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.